Delaware, 2018

Flash Flood in Delaware, June 3, 2018

June 3, 2018 · NWS PHI · 1 event in 1 county or zone

A quick 1 to 2 inches of rain fell across parts of southeastern Pennsylvania and far northern Delaware on the evening of June 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A quick 1 to 2 inches of rain fell across parts of southeastern Pennsylvania and far northern Delaware on the evening of June 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 12:22 AM EST, 48 minutes earlier.

Area forecast discussion, Jun 3, 12:22 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
122 AM EDT Sun Jun 3 2018

.SYNOPSIS...
An area of low pressure continues to form off the Virginia
coast along a stationary front draped just to our south. The
low is expected to deepen as it slowly moves off to the
northeast along the coast through the early part of the week. By
Tuesday, another area of weak low pressure and attending cold
front is forecast to approach our region from the northwest.
High pressure is expected to build into the region on Wednesday
and Thursday before another cold front approaches from the
northwest on Friday. High pressure is expected to build into the
region behind this front.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
1230 am update: Made no changes to the grids or to the watch at
this time. Convection continues in Chester/Cecil Counties, but
rain rates are beginning to wane. Strongest storms of the day
developed in vicinity of Burlington County earlier this evening,
with several mesonet sites reporting 1-2 inches of rain in
around 30-45 minutes. Urban flooding occurred in the
Philadelphia metropolitan area, with a few reports of (ongoing)
lane closures on Interstate 95 and U.S. Highway 202 in
Philadelphia/Delaware Counties. Additionally, have received a
couple of reports of downed trees, likely owing to weakened
soils from the rain, in Gloucester and Philadelphia Counties.

With the above in mind, kept the flash flood watch going. Though
the threat looks to be lowering with time, residual problems in
the Philly metro from earlier rains preclude cancellation at
this point.

930 PM Update...Some scattered showers and thunderstorms
continue to affect the area at this time, mainly south of a
Reading to Trenton line, though the intensity has generally
diminished due to loss of daytime heating. However given that at
least scattered storms are likely to persist into the overnight
in a very high PWAT environment no changes were made to the
Flash Flood Watch. That said, the threat for flash flooding will
be generally diminishing north to south through the overnight
hours as cooler air is drawn in from the north and east.

Previous Discussion...The wet pattern continues this afternoon
and this evening, with a possible brief respite late tonight
across the area.

We have a very unsettled weather pattern across the area this
afternoon and this evening. At the surface, a front remains
offshore, while an area of low pressure has developed along this
boundary to our south. North of this low, a surface trough extends
northward across our area. Meanwhile, a short wave/vorticity impulse
is sliding down across our area from the north, while the mid-level
low to the south is beginning to close off. A warm/very moist air
mass remain in place across the area, as evident of dewpoints in the
upper 60s/low 70s and PW values 1.75-2.0 inches. Showers and
thunderstorms have begun to develop across the area. The
showers/storms across the northern half of the area have a slight
southward movement with them, while the storms across the south have
little movement. This is because the flow aloft is rather weak, and
the storms across the northern half are moving with the short wave.
What this means is that very heavy rainfall will likely fall with
most of the storms this afternoon and evening. We will keep the
Flash Flood Watch in lace where it is. As the short wave crosses the
area, the showers are expected to become more concentrated across
the southern half of the area where the watch is in effect. We may
need to keep closer attention to the storms as they develop and move
across the I-95 corridor area as this is where the two flows may
combine and get some enhanced rainfall.

We are not expecting severe weather across the area as there is very
weak mid level flow, so little shear is across the area. However,
there is a fair amount of instability as MLCAPE values will reach
1,000-1,500 J/kg. So there will be strong enough updrafts for
thunderstorms to continue to develop and create some locally gusty
downdraft winds in the pulse thunderstorms, we are not expecting
damaging wind gusts. There may also be some small hail if the
updrafts build high enough.

Instability begins to wane late this evening after sunset, so
thunderstorms are expected to become less widespread after sunset
and through midnight. However, there could remain some showers
through the overnight, although they will likely become less heavy
and more scattered overnight as the surface trough passes to our
west.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
On Sunday, we may begin the day mostly dry, except across the
southern portions of New Jersey, as well as Delaware and
Maryland where some showers may be on going. The mid-level low
to our south begins to open up during the morning hours, and
will begin to send several short wave/vorticity impulses across
the area. Meanwhile, the surface low will begin slowly lifting
northward as well. There is not expected to be much if any
instability on Sunday, however plenty of moisture and lift will
move northward across the area through the day. So another round
of showers, possible moderate to heavy at times will spread
back across the area. For now we have not extended the Flash
Flood Watch as the rain on Sunday looks to be less convective
than today and tonight. Plus any showers may have a steady
northward movement so that flash flooding may not be an issue.

Sunday will be drastically cooler than Saturday with temperatures at
least 15-20 degrees cooler. In fact, the calendar day high may occur
around midnight as temperatures will likely fall through much of the
day Sunday.

&&

.LONG TERM /TONIGHT THROUGH SATURDAY/...
The extended period starts our rather wet on Sunday night with
an upper trof across the area and surface low pressure just to
our south bringing a fairly strong onshore flow. Showers should
be widespread Sunday evening but should tend to shift northeast
overnight as the surface low moves offshore. A few evening
t-storms are possible well south/east of PHL.

A chance of showers will linger into Monday morning with some
trofiness still over the area but the afternoon into Monday
night should be mostly rain free as drier air pushes in from the
west.

On Tuesday there is still an upper low to our north and an upper
trof axis forecast to rotate through the mid-Atlantic region
Tuesday night. As associated cold front will likely trigger
some scattered showers Tuesday afternoon and evening.
Temperatures for both Monday and Tuesday should be a few degrees
below normal.

Wednesday and Thursday should be dry with a gradual warming
trend, due to NW flow aloft and surface high pressure over the
area. A weak surface trof may affect the area on Friday but as
of now does not seem to have a lot of upper support over the
mid-Atlantic.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of tonight...Sub-VFR expected at the terminals, with
potential for IFR CIGs through sunrise. VSBYs may remain VFR or
MVFR, but are likely to lower to IFR at ACY and perhaps MIV
based on recent observations. Winds increasing from the east-
northeast 10 to 15 kts with gusts to 20 kts. Moderate
confidence.

Sunday...Conditions are expected to improve to VFR during the
day, but showers will spread into the region from south to
north, likely encompassing most of the area by/after 18Z.
Downpours likely at times, especially from PHL southward.
Localized sub-VFR CIGs/VSBYs expected with the heavier showers.
East-northeast winds 10 to 20 kts with gusts 25-30 kts,
especially near the coast. Moderate confidence.

Sunday night...Prolonged sub-VFR conditions with showers,
possibly heavy at times. Northeast winds 10 to 15 kts with
higher gusts in the evening. Moderate confidence.

OUTLOOK...

Monday...Mainly VFR with a chance of showers. Northwest wind
around 10 knots.

Monday night...Mainly VFR. Light and variable wind.

Tuesday and Tuesday night...Mainly VFR. A chance of afternoon and
evening showers and thunderstorms. West to northwest wind 5 to 10
knots.

Wednesday...Mainly VFR. Northwest wind 5 to 10 knots.

Thursday... VFR expected. Winds generally less than 10 kt.

&&

.MARINE...
We have kept the Gale Warning and Small Craft Advisory in place
as is for the time being. Winds will begin to increase later
tonight, peaking during the day sunday as low pressure to or
south strengthens before lifting northward late Sunday.

OUTLOOK...

Sunday night...Small Craft Advisory conditions with a northeast
wind. Wave heights on our ocean waters 6 to 8 feet.

Monday...Small Craft Advisory conditions on our ocean waters with a
northwest wind. Wave heights 4 to 7 feet.

Monday night...Wind speeds should fall below the Small Craft
Advisory criterion. However, wave heights on our ocean waters may
remain at 4 to 6 feet.

Tuesday through Thursday...No marine headlines are anticipated.

RIP CURRENTS...
A high risk for the formation of dangerous rip currents is
expected at the NJ and DE beaches on Sunday in response to a
strengthening onshore wind and building seas. Easterly winds
around 25 mph with gusts over 30 mph will develop during the
morning and continue through the evening on Sunday. A medium-
period easterly swell (wind generated) is forecast to build to
6-9 ft offshore, leading to breaking waves of 4-7 feet in the
surf zone. Shorebreak waves this high can cause neck and spinal
injuries, affecting even the most able swimmers.

&&

.TIDES/COASTAL FLOODING...
The expected onshore flow for Sunday into Sunday night will
cause water levels to rise along the coasts of Delaware and New
Jersey.

We are keeping an eye on Sunday night's high tide which occurs
right around midnight along the oceanfront. Positive departures
of 1.5 to 2.0 feet will get us up to the minor flooding
threshold. We may just reach those values from around Barnegat
Inlet southward to Fenwick Island, and up Delaware Bay and into
the far lower Delaware River.

For now, we are anticipating spotty minor flooding on Sunday
night, not quite reaching Coastal Flood Advisory level. We will
continue to monitor trends in the observed water levels and in
the model guidance over the weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT early this morning for PAZ070-
     071-101>106.
NJ...High Rip Current Risk from 6 AM EDT this morning through this
     evening for NJZ014-024>026.
     Flash Flood Watch until 6 AM EDT early this morning for
     NJZ015>019-021>025-027.
DE...High Rip Current Risk from 6 AM EDT this morning through this
     evening for DEZ004.
     Flash Flood Watch until 6 AM EDT early this morning for
     DEZ001>004.
MD...Flash Flood Watch until 6 AM EDT early this morning for MDZ008-
     012-015-019-020.
MARINE...Gale Warning from 8 AM this morning to 8 PM EDT this evening
     for ANZ431-452>455.
     Small Craft Advisory until 6 AM EDT Monday for ANZ450-451.
     Small Craft Advisory until 4 AM EDT Monday for ANZ430.

&&

Synopsis...Davis
Near Term...CMS/Fitzsimmons/Robertson
Short Term...Robertson
Long Term...AMC/Iovino
Aviation...AMC/CMS
Marine...AMC/Robertson
Tides/Coastal Flooding...Fitzsimmons/Iovino
Hazardous weather outlook, Jun 2, 8:41 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mount Holly NJ
941 PM EDT Sat Jun 2 2018

NJZ001-007>010-012-013-020-PAZ054-055-060>062-040145-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Ocean-Carbon-Monroe-Berks-Lehigh-Northampton-
941 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rain may produce flooding in areas of poor drainage on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ015>019-021>023-027-PAZ070-071-
101>106-040145-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
941 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for heavy rain continues on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-040145-
Eastern Monmouth-Coastal Ocean-
941 PM EDT Sat Jun 2 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk Sunday.

Locally heavy rain may produce flooding in areas of poor drainage on
Sunday night.

The risk of dangerous rip currents is expected to be at least
moderate and potentially high on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-040145-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
941 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk Sunday.

The potential for heavy rain continues on Sunday and Sunday night.

The risk of dangerous rip currents is expected to be at least
moderate and potentially high on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-452>455-040145-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
941 PM EDT Sat Jun 2 2018

...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-450-451-040145-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
941 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 2, 9:05 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1005 PM EDT SAT JUN 2 2018

DEZ001-NJZ016>019-027-PAZ060-070-071-101>104-106-030245-
New Castle-Salem-Camden-Southeastern Burlington-Northwestern
Burlington-Gloucester-Lower Bucks-Eastern Montgomery-Western
Chester-Philadelphia-Western Montgomery-Delaware-Eastern
Chester-Berks-
1005 PM EDT SAT JUN 2 2018

...HEAVY DOWNPOURS FROM THUNDERSTORMS WILL AFFECT NORTHERN NEW
CASTLE...NORTH CENTRAL SALEM...NORTHERN CAMDEN...NORTHWESTERN
GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTH CENTRAL BERKS...SOUTHERN
MONTGOMERY...SOUTHEASTERN BUCKS...CHESTER...PHILADELPHIA AND DELAWARE
COUNTIES...

At 1001 PM EDT, a cluster of strong thunderstorms was over Mount
Laurel, or 10 miles east of Camden, moving west at 20 mph.
Torrential rainfall is occurring with these storms, and may cause
localized flooding, especially in urban and poor drainage areas. Do
not drive your vehicle through flooded roadways. Rainfall amounts of
one-half to one inch in just 30 minutes has been observed with these
storms.

Locations impacted include...
Philadelphia, Camden, Wilmington, West Chester, Gloucester City,
Cherry Hill, Bensalem, Evesham, Mount Laurel, Norristown, Chester,
Willingboro, Deptford, Voorhees, Medford, West Deptford, Lindenwold,
Phoenixville, West Norriton and East Norriton.

Cloud to ground lightning is also occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3974 7612 3973 7610 3976 7606 3983 7604
      3987 7599 3995 7600 4004 7593 4011 7594
      4014 7588 4025 7606 4013 7491 4014 7475
      3980 7474 3972 7533 3972 7613
TIME...MOT...LOC 0201Z 082DEG 15KT 3997 7491

JRK
Special weather statement, Jun 2, 9:51 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1051 PM EDT SAT JUN 2 2018

DEZ001-MDZ008-NJZ016-017-PAZ070-071-101-102-104-030345-
New Castle-Cecil-Salem-Gloucester-Eastern Montgomery-Delaware-Western
Chester-Eastern Chester-Philadelphia-
1051 PM EDT SAT JUN 2 2018

...HEAVY DOWNPOURS WILL AFFECT NORTHERN NEW CASTLE...NORTHEASTERN
CECIL...NORTHWESTERN SALEM...NORTHWESTERN GLOUCESTER...SOUTHEASTERN
MONTGOMERY...CHESTER...WESTERN PHILADELPHIA AND DELAWARE COUNTIES...

At 1045 PM EDT, thunderstorms with heavy rain extended from around
Philadelphia to southern Chester County and northern New Castle
County, moving west at 20 mph. Torrential rainfall is occurring with
these storms, and may cause localized flooding, especially in urban
and poor drainage areas. Do not drive your vehicle through flooded
roadways. Rainfall amounts of one-half to one inch in just 30
minutes has been observed with these storms.

Locations impacted include...
Philadelphia, Wilmington, Newark, West Chester, Elkton, Calvert,
Chester, West Deptford, Pennsville, Coatesville, Yeadon, Westtown,
Carneys Point, Downingtown, Conshohocken, Folcroft, Swarthmore,
Elsmere, Paulsboro and Kennett Square.

Cloud to ground lightning is also occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3975 7609 3976 7606 3983 7604 3987 7599
      3995 7600 4004 7593 4011 7594 4010 7517
      3967 7517 3964 7554 3971 7549 3972 7551
      3967 7555 3964 7560 3960 7612 3961 7613
TIME...MOT...LOC 0247Z 089DEG 18KT 3996 7533
Local storm report, Jun 2, 11:18 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1218 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLOOD            PENNSAUKEN              39.96N  75.06W
06/02/2018                   CAMDEN             NJ   DEPT OF HIGHWAYS

            LANE CLOSURES ON ROUTE 130.

1030 PM     FLOOD            PHILADELPHIA            40.01N  75.13W
06/02/2018                   PHILADELPHIA       PA   DEPT OF HIGHWAYS

            LANE CLOSURES ON INTERSTATE 95 AND ON THE SCHUYLKILL
            EXPRESSWAY.

1045 PM     FLOOD            CONCORD TWP             39.88N  75.52W
06/02/2018                   DELAWARE           PA   DEPT OF HIGHWAYS

            LANE CLOSURES ON ROUTE 202 BETWEEN CARTER WAY AND
            SMITHBRIDGE ROAD.

&&

EVENT NUMBER PHI1800922 PHI1800921 PHI1800923

IOVINO

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
June 3, 1:10 AM EST to 3:40 AM EST
Where
New Castle County, 0.26 mi N of Ashland to 0.84 mi SW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.804, -75.671

Minor flooding occurred along the Red Clay Creek. The gauge at Wooddale reached a peak of 7.55 feet at 2:15 a.m. EST. Flood stage is 7 feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2018Every state in 2018This day in weather historyWarnings in Delaware, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748477.